Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 14 of 14 Posts
G

·
Discussion Starter · #1 ·
I've been cluttering up the board with my posts on antispasmodics.But weird things are happening to me and its kind of interesting - raises some questions.My main symptoms of the past have been MAJOR bloating(true distension) which is my worst symptom, bladder sensitivity, urgency, sometimes diarhhea, sometimes slighty C, but more often just urgency and skinny bowel movements that I have frequently or inoften. No true C or D.Since being on the Levsin(antispasmodics) I have major D every 2-3 days it seems with a giant release of pent up gas. After which I feel normal and great and stomach is flat. When this happens its like an explosion - literally. I'm just wondering why this is???? Before, I was getting the same sensations of urgency like this, but nothing was coming out. Is this what classic D is like? What could be causing this? Why would a muscle relaxant cause D?
 

·
Registered
Joined
·
106 Posts
Hi,I've started taking Dicetel for my spasms, but it doesn't seem to be helping at all so far. I tried Buscopan once and had the worst cramping from it - no diarrhea, but I kept cramping up and having to go, so I stopped that one. I've read that anti-spasmotics can cause either constipation or diarrhea, but it's a side effect that may go away. You should talk to your doctor about maybe changing the dosage/amount that your taking and gradually work your way up or try switching to a different drug if this one isn't working right for you.
 

·
Registered
Joined
·
10,398 Posts
quote:Why would a muscle relaxant cause D
Levsin is technically not a muscle relaxant. It's an anticholinergic. So for example, it primary effect is turning off digestion and absorption. Generally, that results in reduced overall gut motility but it also results in reduced secretion (a major aspect of digestion) and less absorption. One way this effect could happen if you were consuming something you don't digest well such as fructose or if you are also consuming laxatives. Levsin could in this sense enhance their effect because the malabsorbed food remains in the gut for longer.What dose are you taking? For example, if you take a big does, there could be rebound opposing effect especially if you taking a bi dose, then skipping the next one.It is also possible for it to be a idiosyncratic reaction that just occurs in you with just this drug.
 
G

·
Discussion Starter · #4 ·
flux - this is really good info. i was taking a big dose and then skipping some. there does seem to be a rebound effect going on. also when i'm onit I do tend to cycle with my symptoms at a much slower rate. i don't know if that is due to things in my system staying longer. its sure is hard to chart my symptoms as they are all over the place and i know there is a lag time after I've eaten something as to when its going to affect me - but not sure how much lag time. also with this drug. did the big dose i took yesterday help me today, or is it the small dose i took today.i couldn't stay on large doses as i was getting too dry and also experiencing some pressure in my esophagus.at times this drug seems to help and at other times it seems to make things worse.
 

·
Registered
Joined
·
2,989 Posts
When I've taken NuLev for 2-3 days in a row, I have gotten violent cramping and explosive D, not normal for me. My doc yesterday said that was not typical. I am taking a different antispasmodic, Pamine, to see how that works.
 
G

·
Discussion Starter · #6 ·
HipJan - let us know how the Pamine works. I stopped the Levsin b/c of the crazy side effects. But it was helping for a time and I believe that was not a coincidence. I want to go back to it but am also interested in Pamine. I hear it has fewer side-effects than the other anti-spasmodics
 

·
Registered
Joined
·
2,989 Posts
Feel free to PM me in a few days and I'll let you know more. I saw Pamine mentioned on this BB and elsewhere and, on a hunch, I decided to ask my doctor about it. I have taken Pamine for two days in a row now, just one pill/day. It appears to be beneficial so far. I am not dizzy - yet - from it. It appears the only side-effect has been headache at first. It may be helping my clenched-up stomach area (bad epigastric pain - long story) and possibly even to relieve the mystery horrid pain in my upper back area (another long story). I cannot draw any conclusions yet, though.The pain is coming back now, as I write this. I'm due to take my next Pamine in an hour, so I'll see. But so far for me, Pamine works better, for longer, and with fewer side-effects than NuLev. (NuLev was handy at times, though, in that it was fast acting, while Pamine takes around 2 hours to take effect, and its effects last for around 6 hours at a time.) I thought Pamine was new, but apparently it is just being remarketed now or something and is actually an older antispasmodic. My doctor says that because it is old, it is often forgotten.I guess another side-effect might be gassiness in the colon! But for me, that feels pretty good in comparison to the other pain I've had for so long. A state of normality would be best, of course, but I'm not counting on that!P.S. I've been having pressure in my esophagus too - or a "lump" or tightening sensation. However, I was having that before I resumed taking antispasmodics. The jury is still out on this for me, but I believe antispasmodics actually help loosen things up in the esophagus for me. (I've read they shouldn't necessarily do that.)
 

·
Registered
Joined
·
2,989 Posts
Flux, can you get more specific with the idea of reduced secretion (secretion of what?) and reduced absorption? I am having a terrible time now with post-gallbladder surgery symptoms (and other preexisting mystery symptoms we are trying to figure out). I know that using antispasmodics can result in reducing stomach spasms, thereby reducing secretion of gastric juices. Anything else? Therefore, digestion/absorption could be compromised, I suppose, esp. in higher doses of the antispasmodic. Does that apply to absorption of fats too? However, in my case, digestion is also compromised when my stomach twists up like a pretzel. So, I can't win.I am hoping I don't have to take antispasmodics for the long term.
 

·
Registered
Joined
·
2,989 Posts
hi, thanks. yup, sometimes I'm borderline anxious, but things are a bit more complicated than even that right now. for example, the brand-new throat tightness, we believe, might be caused at least in part by irritation from the bile reflux I am experiencing. however, I am aware of the role anxiety/stress can play in illness too - and I do breathing exercises, relaxation tapes, etc. I have also wondered if anxiety meds might help, but that would be a last resort for me.
 

·
Registered
Joined
·
897 Posts
Hello again HipJan,I went through almost a year of maladies, sometimes on top of one another, sometimes one after the other. I had a three-month headache, ringing in the ears, GERD and finally IBS-D for six months straight. I changed my diet, tried all OTC and anti-spasmodic meds, upped my yoga and meditation, but it made no difference. I had no idea the anxiety and stress of having two parents with dementia could make me that sick, but within 48 hours of takikng anti-anxiety meds the D stopped. Now on low dose of that plus Effexor and I feel like I have my life back. My parents are crazier than ever but now I can handle it without making my body sick. Good luck and take care.
 

·
Registered
Joined
·
2,989 Posts
cal, I'm glad the meds have helped you. it can indeed be surprising what stress can do to our bodies! however, my main problems right now appear to be biliary and stomach ones complicated by surgery 6 weeks ago. it's going to take a while to get it all figured out, because my symptoms aren't the norm.
 

·
Registered
Joined
·
10,398 Posts
quote:can you get more specific with the idea of reduced secretion (secretion of what?)
Gut secretions: gastric juice, pancreatic juice, and intestinal secretions. Digestion requires huge volumes of fluid.
quote:I know that using antispasmodics can result in reducing stomach spasms, thereby reducing secretion of gastric juices.
Reducing secretions is generally independent of its effect on motility.
quote: Does that apply to absorption of fats too?
Absorption requires motility and reducing motility will reduce it overall. However, I don't think anyone has formally tested anticholinergics just to see how much they have impinge on the digestive/absorptive process.
quote:Levsin is classified as an antispasmodic, not just as an antichol.
This is a common labeling. I was just pointing out that the effects are more than what meets the eye.
 
1 - 14 of 14 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top